Hashimoto's Diagnosis: Hey all! So early this... - Thyroid UK

Thyroid UK
102,165 members117,658 posts

Hashimoto's Diagnosis

Hey all! So early this year in March I was diagnosed with Hypothyroidism. In my case it was subclinical because I had a 5.9 TSH when the top of the scale for normal range was a 4.2. My T4 Free was in normal range at a 0.82 (Range: 0.55-1.60). I started treatment with Levothyroxine and have been on it ever since. At the beginning I had terrible side effects, due to overtreatment I believe. I had super bad anxiety that came about all of a sudden which led to its own side effects, along with panic attacks, not being able to sleep or eat. Since March my levels dropped off and my TSH is now at a 0.3 (almost hyperthyroid). I am only taking 50mcg!! My doctor was flabbergasted and confused haha, I was too! So she ordered a test to see if I had thyroid antibodies..sure enough I did. Thyroglobulin AB - 59 on a scale of 0-4. Thyroid Peroxidase AB (TPO) is a 58.88 IU/ml on a range of 0-9. She diagnosed me with Hashimotos. I am a 22 year old woman, young and for the most part healthy. Does Hashimotos make your levels fluctuate that much? I am new to this whole thyroid thing and especially new to Hashimotos because i just found out Monday. Any help would be appreciated!

8 Replies
oldestnewest

OK, so Hashi's is an autoimmune disease, where the immune system attacks and slowly destroys the thyroid.

After every attack, the dying cells release their stock of thyroid hormone into the blood stream, causing the levels of the Frees to shoot up - FT4 to around 30 something, FT3 around 11/12 - and the TSH therefore drops to suppressed.

There is no knowing how long these high levels will persist, but eventually, they will drop by themselves as the excess hormone is used up or excreted, and not only will you become hypo again, but slightly more hypo than before, because there is now less thyroid to make hormone.

Therefore, it's very important that your doctor does not reduce your prescription, because you’re going to need it again! If you start to feel over-medicated at that point - some do, some don't - the best thing is to stop levo for a few days, then, when you feel hypo again, start taking it again. It's very important to know one's body, and how it reacts.

There is no cure for Hashi's - which is probably one of the reasons that doctors ignore it - apart from the fact that they know nothing about it, of course!

However, between the 'hyper' swing, and the descent back into hypothyroidism, there can be a phase - quite a long one, sometimes - of normality, where the person is neither hypo nor 'hyper'. This is where people sometimes start talking of having 'cured' their Hashi's, by whatever means. But, it doesn't last. Eventually, you will go hypo again.

But, there are things the patient can do for him/herself to help them feel a bit better.

a) adopt a 100% gluten-free diet. Hashi's people are often sensitive to gluten, even if they don't have Coeliac disease, so stopping it can make them feel much better. Worth a try. Some say that going gluten-free will reduce antibodies – I’ve never seen conclusive proof of that, but, you should be aware that even if you get rid of the antibodies, you will still have Hashi's, because the antibodies are not the disease.

b) take selenium. This is not only reputed to reduce antibodies, but can also help with conversion of T4 to T3 - something that Hashi's people often find difficult.

c) the best way to even out the swings from hypo to 'hyper' (often called Hashi's Flares, but that doesn't really sum up the way it works) is to keep the TSH suppressed. This is difficult because doctors are terrified by a suppressed TSH, for various false reasons, and because they don't understand the workings of Hashi's. But, TSH - Thyroid Stimulating Hormone (a pituitary hormone) - tries to stimulate the thyroid to make more hormone, but it also stimulates the immune system to attack. So, the less gland activity there is, the less immune system activity there will be, meaning less attacks, gland destruction slowed down and less swinging from hypo to hyper and back.

:)

8 likes
Reply

I find this so insightful GG thank you.

I do wonder why GPs don’t mention or seem to recognise the swings between hypo and hyper. Hey ho!

Reply

Because they didn't learn about them in med school. They have no idea.

1 like
Reply

I keep thinking that one of these times when I read your great replies and advice that you give out to people that it’s going to sink in and stay with me, I hope!

Reply

It will, one day. :) Thank you for the compliment.

1 like
Reply

You’re welcome, thank you!

1 like
Reply

Hey alhsoccer04. Welcome to the forum, you’ll find lots help and support here. Brace yourself for a life of dealing with imbeciles who know very little or have been given very wrong learning as far as Hashi’s is concerned.

Your TSH is now for the most part irrelevant in how to go forward. Your GP will not understand that fact but as long as you do that’s all that matters. A TSH of (0.3) does/did not mean that you were nearly hyper. You will not become Hyperthyroid. You may have been over medicated and it gave you Hyper symtoms but that doesn’t equal Hyperthyroid. For example my TSH is (0.003) I am not anywhere near Hyperthyroid, it just means that my pituitary isn’t sending out Thyroid Stimulating Hormone (TSH) because I am taking medication, I’m taking so much that my pituitary has no need to stimulate the thyriod. I need to take this much in order to feel well. If my TSH is allowed to raise to even 1 I feel unwell.

What is always going to be important going forward is your FT4 and FT3 results. Both of those need to be higher in range than a ‘normal’ person

Did your GP start you in a dose higher than 50mcg?

1 like
Reply

Hi Paula! Thanks for replying to my post. No. My doctor started me off with 25mcg to begin with in case I had side effects. Which I’m glad she did. I took 25mcg for 2 weeks I believe and then upped to 50mcg. Once I had taken the 50 for a couple days I had a massive panic attack, the worst one I’ve ever had and I couldn’t calm myself down..I thought I was going to die. Then the week to come I had terrible side effects..not able to sleep at all, heart palpitations, super hot and then got cold..I believe a lot of the symptoms were anxiety related..but I couldn’t get my body to calm down. I went off levo because I felt so awful..I was seriously having a mental breakdown. I was off it for a week and then took 25mcg again instead of 50..I slowly worked my way up..25 for a few months and then I went to 37.5..and then I went to 50..I’ve been on 50 for probably 2 months or more now. I’ve just been very sensitive to levo..so I’ve had to take it slowly. Hashis may be the reason why I felt like I was so sensitive to it. My doctor now is alternating between 37.5 and 50mcg. So I’ll take 37.5 one day and the next I’ll take 50. To get my symptoms and tsh level more under control. I’ve still been experiencing anxiety when I’ve never experienced it before this way before I started levo. So I’m hoping once my tsh level reaches 1 or 2 I’ll feel more better.

Reply

You may also like...